Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 95, NWS Fort Worth, TX

August 20, 2016Denton County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 20, 2016, 6:58 AM CDT for Denton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 6:58 AM CDT (11:58 UTC)
Expired
Aug 20, 2016, 10:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Denton County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 81 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 12.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

107 
WGUS54 KFWD 201158
FFWFWD
TXC121-201500-
/O.NEW.KFWD.FF.W.0095.160820T1158Z-160820T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
658 AM CDT SAT AUG 20 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DENTON COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 1000 AM CDT

* AT 658 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THIS RAINFALL WILL LEAD TO
  EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
  ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PLANO...CARROLLTON...FRISCO...DENTON...LEWISVILLE...FLOWER MOUND...
  COPPELL...THE COLONY...SOUTHLAKE...CORINTH...HIGHLAND VILLAGE...
  TROPHY CLUB...LAKE DALLAS...SANGER...LAKE LEWISVILLE...
  LITTLE ELM...ROANOKE...KRUM...PILOT POINT AND ARGYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3341 9684 3335 9683 3299 9684 3299 9740
      3343 9738

$$

24-BAIN
1 follow-up statement
440 
WGUS74 KFWD 201502
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1002 AM CDT SAT AUG 20 2016

TXC121-201512-
/O.EXP.KFWD.FF.W.0095.000000T0000Z-160820T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENTON TX-
1002 AM CDT SAT AUG 20 2016

...THE FLASH FLOOD WARNING FOR DENTON COUNTY HAS EXPIRED...

ALL OF THE HEAVY RAINFALL HAS MOVED SOUTH AND EAST OF THE AREA.
ADDITIONAL SHOWERS ARE POSSIBLE THROUGH LATER TODAY.  SOME RESIDUAL
FLOODING OF LOW LYING AREAS WILL BE POSSIBLE THROUGH THE REMAINDER
OF THE MORNING.

LAT...LON 3341 9684 3335 9683 3299 9684 3299 9740
      3343 9738

$$

DUNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:47 AM CDT, 11 minutes earlier.

Area forecast discussion, Aug 20, 6:47 AM CDT, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
647 AM CDT SAT AUG 20 2016

.AVIATION...
/12Z TAFs/

Challenges will continue to be timing of convection and cig levels
into Sunday. VFR conditions with widespread showers are expected
with periodic heavier TSRA and IFR VSBYs/MVFR cigs at Metroplex
sites this morning. Waco will see MVFR cigs prevail with periodic
light SHRA this morning, with better chance of VCTS this afternoon
as daytime heating occurs. Winds will be light at 10 kts or less,
varying between SSW-SE directions throughout across North and
Central Texas.

A weak surface cold front continues to slowly approach the Red
River Valley early this morning. Ahead of the cold front, a
shortwave continues to work upon a tropical environment for a
round of showers/storms through late morning for the DFW terminals,
while Waco will likely see their better chances from late morning
and through the afternoon hours. This morning's shortwave
disturbance aloft will move east of the area this evening with a
reprieve in convection and cigs falling into the MVFR category
after midnight.

The surface front should stall somewhere across the region, but
where is uncertain and could have a big impact on DFW terminals if
it stalls near the I-20 corridor as the SREF model suggests. Most
other high-res WRF and HRRR models suggest outflow from today's
convection will shunt it into Central Texas.

Either way, another shortwave disturbance will lift out from
Mexico and Southwest Texas toward Waco and Central Texas early
Sunday A.M. It must be stressed that the location of the stalling
weak surface front will play a role on where the more widespread
convection will occur early Sunday. For now, we'll just have to
play the wait and see approach through tonight to get a better
handle on trends for all TAFs heading into Sunday.

05/

&&

.SYNOPSIS...
Widespread heavy rain is expected again across a good portion of
North TX today and tonight. Additional heavy rain will be possible
again on Sunday and Sunday evening. There may be a brief respite
from the precipitation late Tuesday into early Wednesday, but rain
chances are forecast nearly every day next week.

&&

.SHORT TERM (Today through Monday)...
The main challenge this morning will be the cessation of the
loosely-defined convective complex across western North TX and
southwest OK. AMDAR, WSR-88D VWP, and RAP model output suggest
that low level south-southwest flow at around 25-35 knots will
continue to overspread a good portion of North TX this morning.
With GPS and satellite-derived PWAT values in excess of 2" across
the area, I feel that there is a good bet for at least some brief heavy
rain with a fair amount of moisture transport, across our northern
tier of counties from about the Sherman-Denison area westward
towards Bowie. While the LLJ will likely continue to veer and this
activity will decay---there is the potential for the regeneration
of activity as the cold front, currently across northern OK,
slides southward and interacts with any residual outflow.

Current output from the operational HRRR and TTU WRF both show a
rapid uptick in convection along the I-20 corridor, a result of
what I believe to be a fair amount of mass convergence along the
front and outflow boundary. However, with the front still across
northern OK and the upper trough responsible for a bulk for the
southward progression of said front lifting off towards the
northeast, it appears possible that the front may stall a bit
further to the north than previously thought. As a result, I went
ahead and added a few of our northern most counties to the Flash
Flood Watch. Regardless--- most of the heaviest rain should be
focused near the surface front and subsequent 925/850mb surfaces.
Where these boundaries set up today and tonight is likely where
the axis of heaviest rainfall will reside. Given the very moist
environment and the potential for training convection, it will not
be out of the question that 2" per hour rainfall rates will be
possible. Unfortunately, it is conceivable that this axis
establishes itself right along the I-20 corridor.

For tonight into Sunday morning---Heavy rainfall will continue to
be a threat through tonight as synoptic scale ascent (entrance
region of the upper jet) is expected to continue to overspread the
area. There is a suggestion in the model fields that some sort of
MCV may develop across the Concho Valley. The latest run of the
NAM brings a higher swath of QPF a bit further to the north than
previous runs. The 06 UTC NAM solution is now a bit more in line
with that of the 00 UTC ECMWF brings it into better agreement with
the ECMWF. Output from the tail end of the HRRR and TTU WRF do
show slightly more impressive simulated reflectivity across this
region which adds confidence to introduce Likely PoPs along and
southwest of a Graham to Mexia line through Sunday AM.

For Monday---Rain chances will continue on Monday as the upper air
pattern remains very zonal. The resultant lee-side cyclogenesis
should result in good south flow which should lift what's left of
the old baroclinic zone towards the north. With continued
WAA and moisture transport, chance PoPs were retained across the
entire CWA, with the better rain chances west of the interstate 35
corridor.

&&

.LONG TERM (Tuesday through Friday)...
For Tuesday---Rain chances will continue as warm/moist air
continues to be transported northward with a pretty stout lee-
cyclone across SW KS. Right now, the overall coverage looks to
really be highest across northwest zones early in the day and I
have maintained the highest PoPs across this area. For Tuesday
night, little to no precipitation is forecast across North and
Central TX as the synoptic scale lift appears displaced to the
north.

For Wednesday and beyond---the better rain chances will return to
the forecast for late Wednesday into Thursday as another cold
front is expected to slide southward towards the region. With the
airmass across the region not being scoured out, there's a good
chance that heavy rain will be possible, mainly along the northern
third of North TX. Into the weekend, will broad brush PoPs across
the entire CWA as there is too much uncertainty with regards to
where the front will end up.

24-Bain

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    82  71  82  72  87 /  80  80  50  40  40
Waco                84  70  82  72  88 /  70  80  60  40  40
Paris               81  69  85  69  86 /  80  60  40  20  40
Denton              82  69  85  69  86 /  90  70  50  40  40
McKinney            82  70  85  70  86 /  80  80  50  30  40
Dallas              83  72  83  72  87 /  80  80  50  40  40
Terrell             82  71  83  71  86 /  80  80  50  30  40
Corsicana           84  72  82  73  87 /  80  80  60  30  40
Temple              84  72  83  71  87 /  70  70  70  40  40
Mineral Wells       84  67  81  68  83 /  90  80  60  40  50

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Sunday evening for TXZ091>093-100>104-
115>121-129>135-141>148-156>162-174-175.

&&

05/24
Hazardous weather outlook, Aug 20, 4:39 AM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
439 AM CDT SAT AUG 20 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210945-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
439 AM CDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ARE EXPECTED ACROSS
NEARLY ALL OF NORTH AND CENTRAL TEXAS TODAY AND TONIGHT. WITH
AMPLE AMOUNTS OF TROPICAL-LIKE MOISTURE IN PLACE...HEAVY RAINFALL
WILL LIKELY RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR AREAS ALONG AND WEST OF A SHERMAN TO TERRELL TO
PALESTINE LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE DAY ON
SUNDAY FOR NEARLY ALL OF NORTH AND CENTRAL TEXAS. FLASH FLOODING
WILL BE POSSIBLE...ESPECIALLY FOR AREAS ALONG AND SOUTH OF A
GRAHAM TO WAXAHACHIE TO ATHENS LINE.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE MONDAY AND TUESDAY
MORNING AND AGAIN FROM WEDNESDAY THROUGH FRIDAY ACROSS NORTH AND
CENTRAL TEXAS. HEAVY RAINFALL WILL LIKELY ONLY AGGRAVATE ANY
LINGERING FLOOD ISSUES. IN ADDITION...NEW INSTANCES OF FLOODING
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT TIMELY
REPORTS OF FLASH FLOODING ARE GREATLY APPRECIATED.

24-BAIN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:36 PM CDTRiver Flood WarningFWDDallas13 hr
Aug 19, 8:01 PM CDTAreal Flood AdvisoryFWDVan Zandt119 min
Aug 20, 5:03 AM CDTAreal Flood AdvisoryFWDJack, Palo Pinto, Stephens, Young4 hr
Aug 20, 5:29 AM CDTFlash Flood WarningFWDPalo Pinto, Stephens3 hr
Aug 20, 5:35 AM CDTAreal Flood AdvisoryFWDParker3 hr
Aug 20, 6:03 AM CDTFlash Flood WarningFWDParker3 hr
Aug 20, 6:11 AM CDTAreal Flood AdvisoryFWDWise3 hr
Aug 20, 6:35 AM CDTAreal Flood AdvisoryFWDCooke, Denton, Grayson3 hr
Aug 20, 7:06 AM CDTAreal Flood AdvisoryFWDGrayson3 hr
Aug 20, 7:17 AM CDTAreal Flood AdvisoryFWDTarrant3 hr
Aug 20, 7:31 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Aug 20, 7:32 AM CDTFlash Flood WarningFWDFannin, Grayson3 hr
Aug 20, 8:07 AM CDTRiver Flood WarningFWDDenton29 hr
Aug 20, 8:33 AM CDTRiver Flood WarningFWDJack37 hr
Aug 20, 8:33 AM CDTRiver Flood WarningFWDWise7 days
Aug 20, 10:55 AM CDTRiver Flood WarningFWDDallas13 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.